Kansas, 2012

Drought in Kansas, August 1 to 31, 2012

August 1 to 31, 2012 · NWS ICT · 26 events in 26 counties and zones

A prolonged period of dry weather intensified the drought conditions across most of Kansas during the month of August. An unusually dry period from May through July combined with high temperatures soaring back above the century mark (100s) for the first part of the month, to push most of the region from an extreme drought (D3) into an exceptional drought (D4) by the end of the month of August.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry weather intensified the drought conditions across most of Kansas during the month of August. An unusually dry period from May through July combined with high temperatures soaring back above the century mark (100s) for the first part of the month, to push most of the region from an extreme drought (D3) into an exceptional drought (D4) by the end of the month of August. Most areas saw some rainfall towards the end of the month, which led to some gradual improvement over South Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 31, 10:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CDT TUE JUL 31 2012

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS ARE EXPECTED FOR THE ENTIRE TAF PERIOD WITH LIGHT
EASTERLY TO SOUTHEASTERLY WINDS. ONLY CONCERN IS THE POSSIBILITY
OF AN ISOLATED THUNDERSTORM OR TWO THAT MAY IMPACT THE AREA
OVERNIGHT AS ACTIVITY ALONG THE CO/KS BORDER PUSHES EASTWARD. HAVE
LEFT THIS OUT OF ALL SITES AT THIS TIME AS THE ISOLATED NATURE OF
ANY STORMS WILL BE DIFFICULT TO PINPOINT BUT KRSL/KSLN AND
POSSIBLY KHUT WOULD BE THE LIKELY CANDIDATES.

SGS

&&

PREV DISCUSSION... /ISSUED 313 PM CDT TUE JUL 31 2012/

DISCUSSION...

THIS EVENING-FRIDAY...WITH STATIONARY WEAK FRONTAL BOUNDARY/WIND
SHIFT REMAINING IN PLACE...CANNOT RULE OUT ISOLATED HIT-AND-MISS
AFTERNOON-EVENING THUNDERSTORMS EACH DAY THROUGH FRIDAY. FOR THIS
EVENING...THAT VERY SLIGHT CHANCE IS ALONG THE KS/OK BORDER.
ADDITIONALLY...LIKE LAST NIGHT...OVERNIGHT THROUGH MID-MORNING
SHOWER/THUNDERSTORM ACTIVITY (GENERALLY BETWEEN MIDNIGHT AND 10AM)
WILL BE POSSIBLE...AS A FEW SEPARATE WEAK PIECES OF ENERGY PROGRESS
SOUTHEAST FROM THE HIGH PLAINS. ALL-IN-ALL...NOT ANTICIPATING
WIDESPREAD RAINS...ALTHOUGH A FEW LOCATIONS WILL SEE MODEST
SHORT-TERM RELIEF FROM THE ISOLATED ACTIVITY. TEMPERATURES SHOULD BE
WARMER WEDNESDAY AS CONVECTIVE DEBRIS SHOULDN'T BE AS WIDESPREAD AS
TODAY. CONSEQUENTLY...WILL CONTINUE THE EXCESSIVE HEAT WARNING
THROUGH WEDNESDAY. DESPITE LIKELY CONTINUED HOT TEMPERATURES THROUGH
FRIDAY...UNCERTAINTY REGARDING EXACT LOCATION OF WOBBLING FRONTAL
BOUNDARY WILL PRECLUDE EXTENSION OF EXCESSIVE HEAT WARNING PAST
WEDNESDAY AT THIS TIME...ALTHOUGH LATER SHIFTS MAY END UP EXTENDING
IT OVER SOUTHERN PORTIONS OF THE FORECAST AREA THROUGH
FRIDAY-SATURDAY.

SATURDAY-TUESDAY...MEDIUM RANGE CONSENSUS AND ASSOCIATED GFS
ENSEMBLES STRONGLY SUGGEST A RATHER STRONG COLD FRONT WILL PROGRESS
SOUTHEAST ACROSS THE REGION SATURDAY-SATURDAY NIGHT...ASSOCIATED
WITH STRONG SHORTWAVE ENERGY DROPPING SOUTHEAST ACROSS THE NORTHERN
PLAINS/UPPER MISSISSIPPI VALLEY. CONSEQUENTLY...THINKING THERE IS AT
LEAST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE AREA LATE
FRIDAY NIGHT THROUGH SATURDAY NIGHT. HOWEVER...GIVEN BRUNT OF UPPER
FORCING REMAINING WELL TO THE NORTH...NOT CONVINCED THE KS REGION
WILL BE LOOKING AT WIDESPREAD APPRECIABLE PRECIPITATION...ALTHOUGH
ACTIVITY SHOULD BE AT LEAST ISOLATED/WIDELY SCATTERED. BEST CHANCES
LOOK TO BE THE NORTHERN HALF OF KS. IN WAKE OF THE COLD FRONT
SATURDAY-SUNDAY...TEMPERATURES SHOULD COOL 5-10 DEGREES INTO THE
MID/UPPER 90S TO NEAR 100 DEGREES. HOWEVER...MODEL CONSENSUS
SUGGESTS THE UPPER RIDGE BUILDING BACK IN...RESULTING IN THE
OPPRESSIVE HEAT LIKELY RETURNING BY EARLY-MID WEEK.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
A SURFACE FRONT WILL REMAIN QUASI-STATIONARY ACROSS THE AREA THRU
WEDNESDAY. WINDS WILL GENERALLY BE LIGHT WITH A TENDENCY FOR AN
EASTERLY COMPONENT...ESPECIALLY ACROSS CENTRAL KANSAS. WHILE AN
ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE IT SHOULD HAVE
LIMITED OR BRIEF IMPACT TO AVIATION.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   106  77 106  77 /  20  20  20  20
HUTCHINSON     104  76 104  76 /  20  20  20  20
NEWTON         101  76 103  76 /  20  20  20  20
ELDORADO       102  76 104  76 /  20  20  20  20
WINFIELD-KWLD  109  78 108  79 /  20  10  10  10
RUSSELL        101  75 103  75 /  20  20  20  20
GREAT BEND     101  76 103  76 /  20  20  20  20
SALINA         101  76 103  77 /  20  20  20  20
MCPHERSON      102  75 103  75 /  20  20  20  20
COFFEYVILLE    108  77 108  78 /  20  10  10  20
CHANUTE        101  75 104  76 /  20  20  20  20
IOLA           100  75 103  76 /  20  20  20  20
PARSONS-KPPF   106  76 106  76 /  20  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ069-070-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 31, 4:22 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT TUE JUL 31 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
522 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT
FOR LOCATIONS GENERALLY NORTH OF A KINGMAN TO WICHITA TO CHANUTE
LINE. GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES BETWEEN 100 AND 108 DEGREES ARE FORECAST EACH
AFTERNOON FROM WEDNESDAY THROUGH FRIDAY...AND ON SATURDAY OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS. CHECK THE LATEST EXCESSIVE
HEAT WARNING FOR DETAILS.

A COUPLE OF ROGUE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EARLY EVENING WEDNESDAY THROUGH FRIDAY ACROSS THE AREA. GUSTY
WINDS WOULD BE POSSIBLE WITH ANY STORMS THAT DEVELOP. A BETTER
CHANCE OF THUNDERSTORMS WILL OCCUR FRIDAY NIGHT THROUGH THE
WEEKEND AS A COLD FRONT MOVES THROUGH THE AREA. STRONG STORMS WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Harper

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August.

Drought, Sumner

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August.

Drought, Cowley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August.

Drought, Kingman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August.

Drought, Sedgwick

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August. Temperatures continued over the century mark for the first four days of the month. Rainfall amounts continued below normal for most of the month in Wichita, Kansas, but a two and half inch rainfall late in the month led to some improvement.

Drought, Butler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August. Temperatures continued over the century mark for the first four days of the month. Rainfall amounts continued below normal for most of the month, but a two and half inch rainfall late in the month led to some improvement.

Drought, Reno

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Harvey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Rice

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Barton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, McPherson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Ellsworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Saline

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Lincoln

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Newspaper
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Russell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Newspaper
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Central Kansas during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Chase

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Newspaper
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across the Flint Hills during the middle part of the month. Rainfall amounts were almost one inch below normal. The lack of significant rainfall combined with days of maximum temperatures climbing above 100 degrees early in the month to scorch the crops and grasslands.

Drought, Chautauqua

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Newspaper
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas and the Flint Hills during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August.

Drought, Elk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Newspaper
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas and the Flint Hills during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August.

Drought, Labette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Newspaper
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July and into August.

Drought, Allen

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Southeast Kansas during the middle part of the month. Rainfall amounts were below normal. The lack of significant rainfall the past three months scorched the crops and grasslands.

Drought, Woodson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Newspaper
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Southeast Kansas during the middle part of the month. Rainfall amounts were below normal. The lack of significant rainfall over the past three months scorched the crops and grasslands.

Drought, Wilson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Southeast Kansas during the middle part of the month. Rainfall amounts were below normal. The lack of significant rainfall the past three months scorched the crops and grasslands.

Drought, Neosho

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Southeast Kansas during the middle part of the month. Rainfall amounts were below normal. The lack of significant rainfall the past three months scorched the crops and grasslands.

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Drought conditions continued during the month of August, with extreme drought (D3) across Southeast Kansas. Rainfall amounts were below normal. The lack of significant rainfall the past three months scorched the crops and grasslands.

Drought, Greenwood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of August, reaching exceptional drought (D4) across Southeast Kansas and the Flint Hills during the middle part of the month. Rainfall amounts were below normal. The lack of significant rainfall the past three months scorched the crops and grasslands.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409770, 409771, 409772, 409773, 409774, 409775, 409778, 409779, 409781, 409782, 409784, 409786, 409787, 409788, 409792, 409799, 409812, 409823, 409828, 409830, 409891, 409894, 409897, 409898, 409901, 409902.